Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 30, 2018, 8:55 PM CDT for Hemphill County, Lipscomb County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2018, 8:55 PM CDT (01:55 UTC)
- Expired
- Apr 30, 2018, 9:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hemphill County, TX, Lipscomb County, TX
The radar
The Amarillo radar (KAMA), 148 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3688 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550
WUUS54 KAMA 010155
SVRAMA
TXC211-295-010300-
/O.NEW.KAMA.SV.W.0004.180501T0155Z-180501T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
855 PM CDT MON APR 30 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southeastern Lipscomb County in the Panhandle of Texas...
Hemphill County in the Panhandle of Texas...
* Until 1000 PM CDT
* At 854 PM CDT, a severe thunderstorm was located 4 miles east of
Canadian, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Canadian, Higgins, Glazier and Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3566 10044 3593 10050 3643 10000 3572 10000
TIME...MOT...LOC 0154Z 224DEG 50KT 3593 10030
HAIL...1.00IN
WIND...60MPH
$$
Ward2 follow-up statements
899
WWUS54 KAMA 010223
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
923 PM CDT MON APR 30 2018
TXC211-010232-
/O.CAN.KAMA.SV.W.0004.000000T0000Z-180501T0300Z/
Hemphill TX-
923 PM CDT MON APR 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR HEMPHILL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3606 10006 3625 10013 3637 10000 3606 10000
TIME...MOT...LOC 0222Z 220DEG 48KT 3626 10002
$$
TXC295-010300-
/O.CON.KAMA.SV.W.0004.000000T0000Z-180501T0300Z/
Lipscomb TX-
923 PM CDT MON APR 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN LIPSCOMB COUNTY...
At 922 PM CDT, a severe thunderstorm was located 8 miles west of
Shattuck, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Higgins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3606 10006 3625 10013 3637 10000 3606 10000
TIME...MOT...LOC 0222Z 220DEG 48KT 3626 10002
HAIL...1.00IN
WIND...60MPH
$$
Ward294
WWUS54 KAMA 010230
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
930 PM CDT MON APR 30 2018
TXC295-010240-
/O.CAN.KAMA.SV.W.0004.000000T0000Z-180501T0300Z/
Lipscomb TX-
930 PM CDT MON APR 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LIPSCOMB COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3606 10006 3625 10013 3637 10000 3606 10000
TIME...MOT...LOC 0229Z 224DEG 50KT 3634 9992
$$
WardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:55 PM CDT, 3 hours earlier.
Area forecast discussion, Apr 30, 5:55 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Amarillo TX
555 PM CDT Mon Apr 30 2018
.AVIATION...
For the 00z TAFs...
Dryline has mixed well east of all terminals, with no
thunderstorms forecast. Southerly surface winds expected to gust
to around 30 kt through the evening and most of the night.
VFR conditions expected next 24 hours at all terminals, except for
early morning MVFR ceilings at AMA. Some uncertainty remains
regarding duration of these ceilings, as AMA expected to be near
their northern extent.
Southwest surface winds increase during the day on Tuesday, with
gusts to around 35 kt expected by late morning.
Cockrell
&&
.PREV DISCUSSION... /Issued 427 PM CDT Mon Apr 30 2018/
DISCUSSION...
Focus for this discussion will be entirely on the severe weather
potential this afternoon and evening. Otherwise, Fire Weather
concerns continue this afternoon and early evening for far western
parts of the forecast area, and then again on Tuesday for the
western two-thirds of the forecast area. Wednesday also looks like
a potential fire weather day, but will hold off for now on any
watch/headline for Wednesday.
Current surface analysis shows a mixture of sorts going on regarding
dryline getting its act together (albeit broad), and convective
temps being realized across parts of the forecast area. Dryline
is tracking along and is currently over central parts (maybe even
a little farther west) of the forecast area. There are some
returns showing up on radar (due to convective temps), but
currently the cap is too strong for thunderstorms to develop, and
this is evident with the absence of any lightning from satellite
and radar returns holding steady with no storm growth. Currently
dewpoints show about a 40 degree difference from east to west, but
its not really a clear cut dryline, partially due to the high
clouds impacting surface temperatures and the broader extent of
the dryline. In the next couple hours we should have a good grip
on where our focus will be for any strong to severe thunderstorms.
That being said, the main area of focus is still across eastern
parts of the Oklahoma and Texas Panhandles, mainly
east/southeastern parts of the Texas Panhandle where the biggest
risk for severe weather exist. It may be difficult for any
thunderstorms to develop, but any that do break the cap and get
going within the environment to the east which looks favorable
for severe weather...will become severe thunderstorms with no
problem. However, the problem is we need these variable to line
up, and its currently lagging and may not initiate. Main threat
will be severe hail around 1.5-2.0 inches in diameter. There is a
small chance for an isolated tornado (very small chance) across
eastern/southeastern parts of the Texas Panhandle. Additionally,
gusty winds of 60 mph is certainly possible as well. Its just a
waiting game at this point to see if the cap can erode in that
"sweet spot" timeframe between 6pm and 8pm and we can get storms
to initiate. This time also happens to be during the best low
level helicity values, so the tornado threat will also be during
this time as well. Convective inhibition gets going around sunset
so our window of opportunity will be small today.
Guerrero
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 60 86 57 83 55 / 20 10 10 10 10
Beaver OK 62 89 59 90 56 / 30 10 10 20 10
Boise City OK 52 81 51 78 47 / 10 5 5 5 10
Borger TX 62 89 59 87 58 / 20 10 10 10 10
Boys Ranch TX 59 87 55 83 52 / 10 5 5 5 5
Canyon TX 61 86 56 83 54 / 20 5 10 5 10
Clarendon TX 62 88 61 87 58 / 40 10 10 20 20
Dalhart TX 53 82 50 79 48 / 10 5 5 5 5
Guymon OK 59 87 55 86 53 / 20 10 5 5 10
Hereford TX 60 85 53 82 51 / 10 5 10 5 10
Lipscomb TX 63 90 63 89 59 / 40 10 10 30 10
Pampa TX 60 87 59 87 56 / 30 10 10 20 10
Shamrock TX 63 90 64 88 62 / 40 10 10 30 30
Wellington TX 64 90 66 90 64 / 40 10 10 30 30
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 1 PM to 9 PM CDT Tuesday for the following
zones: Armstrong...Carson...Dallam...Deaf Smith...
Hansford...Hartley...Hutchinson...Moore...Oldham...Potter...
Randall...Sherman.
Red Flag Warning until 9 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...Red Flag Warning from 1 PM to 9 PM CDT Tuesday for the following
zones: Cimarron...Texas.
Red Flag Warning until 9 PM CDT this evening for the following
zones: Cimarron.&&
03/11Hazardous weather outlook, Apr 30, 4:17 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 417 PM CDT Mon Apr 30 2018 OKZ001>003-TXZ001>020-010930- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 417 PM CDT Mon Apr 30 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Rest of today and tonight. A Severe Thunderstorm Watch is in effect for eastern parts of the combined Panhandles until 11 pm. An isolated tornado may be possible, but the main overall threats will be severe hail, some very large hail, and damaging wind gusts for today and the evening hours. Critical fire weather conditions are still possible through 9 pm behind the dryline across far western parts of the forecast area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Critical Fire Weather possible across central and western parts of the combined Panhandles on Tuesday, and western parts of the Panhandles on Wednesday. Thunderstorms possible across the eastern Panhandles on Wednesday, storms could be strong to marginally severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed for today and early tonight mainly across the Severe Thunderstorm Watch area. Guerrero
In the hours before
Special weather statement, Apr 30, 6:29 PM CDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Amarillo TX 629 PM CDT MON APR 30 2018 TXZ019-020-010015- Donley TX-Collingsworth TX- 629 PM CDT MON APR 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES UNTIL 715 PM CDT... At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Memphis, moving north at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Quail. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3510 10057 3499 10025 3475 10043 3475 10068 TIME...MOT...LOC 2328Z 200DEG 26KT 3483 10053 Ward
Special weather statement, Apr 30, 6:57 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
657 PM CDT MON APR 30 2018
TXZ015-020-010030-
Wheeler TX-Collingsworth TX-
657 PM CDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER AND NORTHERN
COLLINGSWORTH COUNTIES UNTIL 730 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dozier, or 14 miles southwest of Shamrock, moving northeast at 50
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Shamrock, Dozier, Lutie, Lela, Samnorwood and Twitty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3494 10034 3502 10050 3536 10031 3520 10000
3514 10000
TIME...MOT...LOC 2357Z 212DEG 42KT 3504 10039
WardSpecial weather statement, Apr 30, 8:23 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Amarillo TX 823 PM CDT MON APR 30 2018 TXZ009-010-014-015-010215- Hemphill TX-Gray TX-Wheeler TX-Roberts TX- 823 PM CDT MON APR 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER... NORTHEASTERN GRAY...SOUTHEASTERN ROBERTS AND SOUTHWESTERN HEMPHILL COUNTIES UNTIL 915 PM CDT... At 823 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Codman, or 7 miles south of Miami, moving northeast at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Miami, Briscoe, New Mobeetie, Lora and Mobeetie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3544 10069 3558 10077 3594 10051 3563 10008 TIME...MOT...LOC 0123Z 226DEG 39KT 3558 10065 Ward
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:23 PM CDT | Special Weather Statement | AMA | Hemphill | 52 min |
| Apr 30, 9:06 PM CDT | Special Weather Statement | AMA | Gray | 39 min |
| Apr 30, 9:19 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Donley, Gray | 56 min |
| Apr 30, 9:54 PM CDT | Special Weather Statement | AMA | Hemphill | 51 min |
| Apr 30, 10:17 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 73 min |
| May 1, 3:52 PM CDT | Fire Weather Watch | AMA | Armstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.